• over 2 years ago

    Migraine Birth Control

    Hi, I started Birth Control a week ago, it is a two hormone, 21 day cycle with a week of sugar pills. They said it was a generic BC called try-estyrella. Yesterday I finished a week and tonight I should start the second week, but today I got a migraine with aura, which I have never gotten before. Naturally, I blame it on the BC because that is the only thing that has changed in my life recently, and after doing research I found that BC and aura migraines, increase chance for stroke. Should I keep taking the BC? Was the migraine probably just because of a change in hormones?

Responses

  • RE: Migraine Birth Control

    Migraines can get worse with BCP’s. But what you describe is unusual since migraine headaches most often occur on days that you take sugar pills.

    Yes, there is an association between a migraine with aura and having a higher risk of a stroke.

    The risk is small and other stroke risk factors are involved. Smoking, estrogen-progestin contraceptive use, and age <45 years are involved in stroke risk. Your birth control pill is a combination pill that contains this estrogen and progestin.

    The bottom line: many women’s health experts say that for women with migraines and aura, the risk of BCP and stroke is unacceptably high, and BCP should not be taken.

    Call your health care provider right away, there are safer forms of contraception available to you.

    Dr Bruni